Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 125, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 23, 2017, 9:00 PM CDT for Hinds County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2017, 9:00 PM CDT (02:00 UTC)
- Expired
- Aug 24, 2017, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Hinds County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 23 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1889 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771
WGUS54 KJAN 240200
FFWJAN
MSC049-240500-
/O.NEW.KJAN.FF.W.0125.170824T0200Z-170824T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
900 PM CDT WED AUG 23 2017
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southeastern Hinds County in central Mississippi...
* Until midnight CDT
* At 900 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen in the last hour. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Jackson and Byram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3216 9027 3223 9032 3228 9033 3231 9027
3231 9016 3229 9016 3229 9018 3226 9018
3225 9021 3223 9020 3223 9019 3220 9018
3218 9021 3217 9023 3218 9024 3217 9025
$$
JMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 7:10 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 23, 7:10 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Jackson MS 710 PM CDT Wed Aug 23 2017 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: VFR conditions will prevail tonight through Thursday. Scattered TSRA mainly impacting areas south/west of the TAF sites will diminish this evening. Drier air moving in from the north will limit TSRA activity Thursday, but could see some impact HBG area. /EC/ && .DISCUSSION... Through Thursday: Convection has struggled to get going today, as a ribbon of somewhat drier mid/upper level air remains across much of the area. 18Z KJAN sounding showed PW continuing a downward trend since 6Z. Nevertheless, there is still potential for scattered convection through this evening as a summer cold front moves southward into the area overnight. The aforementioned front is currently approaching the Delta, with 60s dewpoints not too far behind - already being observed in the Memphis area. Noticeably drier and slightly cooler air will begin to filter into northern portions of the CWA late tonight, with lows in the upper 60s by tomorrow morning in some areas. Unfortunately, this front will begin to stall Thursday somewhere between the I-20 and Hwy 84 corridors. That will still be good enough for pleasant conditions tomorrow across the upper Delta and Hwy 82 corridor. However, isolated to scattered storms will remain possible across the south as PW values remain near 2". Between the slightly cooler air mass to the north of the front and more opportunities for clouds along and south of it, high temps will be slightly below normal on Thursday. /DL/ Thursday night through Wednesday... The period will be characterized by a complex and low confidence, but potentially high impact forecast with respect to the evolution of now tropical depression Harvey. At the start of the period on Thursday evening, a trough will be located in the Great Lakes region with a frontal boundary progged to be located south of I-20 with showers and storms expected to be ongoing along and south of said boundary. This convective activity should dissipate through the early evening hours with the chance for an isolated shower or two to linger overnight. Much drier air will continue to filter in behind the boundary with dewpoints dropping into the upper 50s along the Hwy 82 corridor to mid 60s further south. This will help allow for cooler low temps overnight into Friday morning. For Friday, the front should stay stalled out in the far southern portions of the area where isolated to scattered afternoon showers and storms will be possible, but overall it should be a dry day across the vast majority of the area. By the weekend into the middle of next week, confidence quickly drops off as model disagreement and significant run-to-run inconsistencies continue to plague the forecast in regard to tropical depression Harvey. As of the 15z NHC outlook, Harvey is located in the Bay of Campeche just off the northwest coast of the Yucatan Peninsula. Model guidance continues to offer a widely varying array of solutions, thus introducing large spatial and temporal uncertainties for any impacts to the ArkLaMiss. Will stick to the official NHC track and WPC QPF with the general thinking that Harvey will continue to intensify as it tracks out of the Bay of Campeche and into the northwest Gulf of Mexico before making landfall somewhere along the south central Texas coast on Friday. This is where uncertainty really starts to increase as Harvey becomes located between a ridge over the Desert Southwest and another ridge over the northeast Gulf of Mexico with very weak steering flow through the troposphere. Latest model trends have been to increase the amplitude of the Desert Southwest ridge and thus keeps Harvey stalled over Texas with the potential for a bifurcation pattern for Harvey's track. Some guidance suggests a turn to the left confining the impacts to Texas but these solutions appear to be outliers at the moment with the majority of guidance and the official NHC track favoring a turn to the right with heavy rain potential spreading towards the ArkLaMiss. By early to mid next week, the Desert Southwest ridge looks to breakdown/retrograde into the Great Basin at the same time a stronger shortwave trough dives down through the Northern Plains in northwesterly flow. This shortwave trough looks to open a weakness in the ridging and increase steering flow allowing Harvey, or at least remnants, to propagate through the ArkLaMiss before getting absorbed into the mean flow over the Ohio Valley while undergoing extratropical transition. Explicit model QPF continues to show some incredible amounts of rainfall from Texas into southwest Louisiana where confidence is higher in flooding concerns, but continue to struggle with placement and timing of the axis of heaviest rainfall across the ArkLaMiss. A lot of moving parts and complex interactions will govern any impacts to our area so uncertainty remains high as previously mentioned, however given the presence of deep tropical moisture, a slow moving tropical system, and the fact that models have consistently painted swaths of 6-10+ inches of rain the possibility for potentially high impact flooding cannot be ignored but exact placement, timing, and amounts will have to be continually refined as the event nears and it is entirely possible that the heaviest rain occurs outside of our CWA completely. With all of that being said, will continue to advertise the limited risk for flooding for the entire area in the HWO/graphics but will not make any changes at this point given the lengthy list of uncertainties. And finally, impressive 0-1km shear and helicity values will favor low topped miniature supercells and the potential for severe weather but the spatial extent of this threat will be dependent on the exact track of Harvey. Once again, this is a low confidence forecast with the potential for high impacts so please stay abreast of the latest forecast over the next week. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 72 88 68 86 / 26 21 9 9 Meridian 72 88 66 88 / 20 15 5 9 Vicksburg 72 87 69 85 / 33 24 9 11 Hattiesburg 73 90 71 88 / 20 33 26 14 Natchez 72 86 70 84 / 35 38 20 22 Greenville 69 86 66 87 / 30 5 4 8 Greenwood 69 87 65 87 / 19 4 3 6 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Aug 23, 1:58 PM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 158 PM CDT Wed Aug 23 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 241900- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 158 PM CDT Wed Aug 23 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday High moisture associated with Tropical Depression Harvey may bring multiple rounds of heavy rain and the possibility of flash flooding by next week. 3-5 inches of rain, with locally higher amounts, are possible through the period. This potential weather event is still several days away and the timing, amounts and impacts will likely be adjusted in later forecasts. (www.weather.gov/images/jan/graphicast/image1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. DL && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Aug 23, 7:03 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
703 PM CDT WED AUG 23 2017
MSZ042-043-048-049-240030-
Hinds MS-Yazoo MS-Rankin MS-Madison MS-
703 PM CDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN RANKIN...NORTHEASTERN
YAZOO...EAST CENTRAL HINDS AND CENTRAL MADISON COUNTIES UNTIL 730 PM
CDT...
At 702 PM CDT, Meteorologists were tracking a strong thunderstorm
near Florence, or near Byram. This storm was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of western Rankin...
northeastern Yazoo...east central Hinds and central Madison Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3294 9013 3288 8997 3288 8994 3214 9003
3216 9024 3294 9025
TIME...MOT...LOC 0002Z 097DEG 2KT 3214 9018
JMSpecial weather statement, Aug 23, 7:04 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
704 PM CDT WED AUG 23 2017
MSZ049-240030-
Rankin MS-
704 PM CDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN COUNTY UNTIL
730 PM CDT...
At 704 PM CDT, Meteorologists were tracking a strong thunderstorm
near Whites, or near Byram. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Rankin
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3206 9023 3209 9023 3209 9025 3210 9024
3211 9025 3212 9024 3215 9024 3215 9025
3216 9024 3218 9024 3219 9020 3220 9018
3222 9019 3221 9008 3205 9011 3205 9019
TIME...MOT...LOC 0004Z 097DEG 1KT 3213 9019
JMSpecial weather statement, Aug 23, 8:06 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
806 PM CDT WED AUG 23 2017
MSZ074-240130-
Forrest MS-
806 PM CDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FORREST COUNTY
UNTIL 830 PM CDT...
At 806 PM CDT, Meteorologists were tracking a strong thunderstorm
over Petal. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Petal and Eastabuchie around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3129 8932 3144 8931 3144 8924 3143 8914
3125 8915
TIME...MOT...LOC 0106Z 097DEG 2KT 3136 8921
JMSpecial weather statement, Aug 23, 8:10 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
810 PM CDT WED AUG 23 2017
MSZ048-049-240145-
Hinds MS-Rankin MS-
810 PM CDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND CENTRAL
HINDS COUNTIES UNTIL 845 PM CDT...
At 810 PM CDT, Meteorologists were tracking a strong thunderstorm
near Richland. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Jackson and Byram around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3225 9059 3244 9046 3236 9027 3235 9010
3214 9000 3205 9004 3205 9014
TIME...MOT...LOC 0110Z 097DEG 2KT 3226 9021
JMSpecial weather statement, Aug 23, 8:33 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
833 PM CDT WED AUG 23 2017
MSZ065-066-074-240200-
Jones MS-Covington MS-Forrest MS-
833 PM CDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FORREST...
SOUTHEASTERN COVINGTON AND SOUTHWESTERN JONES COUNTIES UNTIL 900 PM
CDT...
At 831 PM CDT, Meteorologists were tracking a strong thunderstorm
near Moselle, or 10 miles northwest of Petal. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm as well
as some light flodding due to heavy rainfall.
This strong thunderstorm will be near...
Sanford around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3145 8945 3161 8943 3161 8927 3155 8921
3144 8912 3143 8914 3127 8915
TIME...MOT...LOC 0131Z 151DEG 1KT 3148 8932
JMSpecial weather statement, Aug 23, 8:34 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
834 PM CDT WED AUG 23 2017
MSZ065-066-074-240200-
Jones MS-Covington MS-Forrest MS-
834 PM CDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FORREST...
SOUTHEASTERN COVINGTON AND SOUTHWESTERN JONES COUNTIES UNTIL 900 PM
CDT...
At 831 PM CDT, Meteorologists were tracking a strong thunderstorm
near Moselle, or 10 miles northwest of Petal. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm as well
as some minor flooding due to heavy rainfall.
This strong thunderstorm will be near...
Sanford around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3145 8945 3161 8943 3161 8927 3155 8921
3144 8912 3143 8914 3127 8915
TIME...MOT...LOC 0131Z 151DEG 1KT 3148 8932
JMThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:03 PM CDT | Special Weather Statement | JAN | Madison | 27 min |
| Aug 23, 7:04 PM CDT | Special Weather Statement | JAN | Rankin | 26 min |
| Aug 23, 7:11 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 34 min |
| Aug 23, 8:06 PM CDT | Special Weather Statement | JAN | Forrest | 24 min |
| Aug 23, 8:10 PM CDT | Special Weather Statement | JAN | Hinds | 35 min |
| Aug 23, 8:33 PM CDT | Special Weather Statement | JAN | Jones | 27 min |
| Aug 23, 8:34 PM CDT | Special Weather Statement | JAN | Jones | 26 min |
| Aug 23, 9:49 PM CDT | Flash Flood Warning | JAN | Marion | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.